Hail, Grundy
- When
- May 19, 12:25 PM CST
- Where
- Grundy County, 0.69 mi S of Hobbs Hill
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.260, -85.732
Through the afternoon hours on Saturday, May 19th, scattered to numerous showers and thunderstorms developed across central portions of Middle Tennessee. Some of these thunderstorms reached severe thresholds, resulting in either large hail or thunderstorm wind damage or both across a dozen counties in the mid state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Through the afternoon hours on Saturday, May 19th, scattered to numerous showers and thunderstorms developed across central portions of Middle Tennessee. Some of these thunderstorms reached severe thresholds, resulting in either large hail or thunderstorm wind damage or both across a dozen counties in the mid state. Heavy rainfall also resulted in transportation problems in Bedford County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 19, 11:32 AM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1232 PM CDT SAT MAY 19 2012 .UPDATE...FOR 18Z TAFS && .AVIATION...SCT-BKN CU FORMING THIS AFTERNOON WITH ISOLATED TSTMS POSSIBLE...MAINLY AT KCSV. ANY CONVECTION SHOULD DISSIPATE AFTER SUNDOWN LEAVING ONLY SCT STRATOCU AND SOME SCT MID CLOUD OVERNIGHT. VSBYS AT KBNA AND KCKV SHOULD REMAIN UNLIMITED WHILE KCSV WILL LIKELY HAVE A PERIOD OF MVFR/IFR FOG FROM 09Z TO 13Z. ALL TERMINALS EXPECTED TO BE VFR BY MID MORNING. && .PREV DISCUSSION... /ISSUED 901 AM CDT SAT MAY 19 2012/ UPDATE... NOT MUCH CHANGE WITH THE WEATHER PATTERN. STILL LOOKING AT A RIDGE AXIS TO OUR NORTHWEST WITH WEAK TROUGHING FROM GA NORTHWESTWARD. MID LEVEL FLOW SHOULD BE FROM THE NE AGAIN TODAY. MORNING SOUNDINGS SLIGHTLY MORE MOIST THIS MORNING THAN ON FRI MORNING. THEREFORE...WILL LIKELY SEE ISOL STORMS DEVELOP AGAIN. GFS SHOWS WEAKENING AFTERNOON CAPS WITH THE BEST MOISTURE ACROSS SOUTH CENTRAL PORTIONS OF THE MID STATE. CURRENT FCST LOOKS TO BE ON TRACK WITH 20 POPS SOUTH...10 POPS NC AND NE. TEMPS SHOULD WARM BACK UP INTO THE 80S. CONVECTIVE TEMP IS IN THE LOWER 80S ONCE AGAIN. NUMERICAL GUIDANCE SHOWING ONLY A SLIGHT AFTERNOON DECREASE IN DEW POINTS SO THE LOWER TO MID 80S SHOULD HOLD SERVE WITH THE SOUNDING BASED PREDICTED CONVECTIVE TEMPS. CURRENT FCST ON TRACK...NO UPDATES FOR NOW. PREV DISCUSSION... /ISSUED 605 AM CDT SAT MAY 19 2012/ AVIATION...BNA/CKV/CSV...HIGH PRESSURE SITUATED TO OUR EAST REMAINS THE DOMINANT FEATURE ACROSS MIDDLE TENNESSEE, WITH ISOLATED THUNDERSTORMS POSSIBLE DURING THE AFTERNOON. HOWEVER, POP'S AREN'T HIGH ENOUGH TO WARRANT MENTION IN THE TAF'S. WINDS WILL REMAIN GENERALLY LIGHT TODAY, AND CALM OVERNIGHT, WITH FOG DEVELOPING AFTER MIDNIGHT. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 18
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 500 AM CDT SAT MAY 19 2012 TNZ005>011-022>034-056>066-075-077>080-093>095-201030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 500 AM CDT SAT MAY 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP DURING THE AFTERNOON. A FEW OF THESE STORMS MAY BECOME STRONG, WITH SMALL HAIL BEING THE PRIMARY THREAT. DUE TO WEAK UPPER-LEVEL WINDS, STORM MOVEMENT WILL BE SLOW, AND HEAVY RAINFALL IS LIKELY WITH THE STRONGER CELLS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ROSE
The Northeast Alabama radar (KHTX), 49 km away, was scanning. The volume nearest the first event began at 18:24 UTC.
21 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
A home weather station near Beechgrove measured a wind gust of 64 mph.
Two and three tenths of an inch of rain was measured in the past 30 minutes. This resulted in water covering low lying roadways in this area, causing them to close temporarily, and resulting in economic commerce interest having to use alternate transportation routes.
Potentially hailed through a 10 minute period with maximum hail size up to a quarter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375346, 375347, 375504, 375348, 375349, 375350, 375497, 375353, 375352, 375354, 375355, 375351, 375356, 375415, 381481, 375428, 375436, 375437, 375451, 375462, 375494, 375495, 375496.